Dense Fog, Bollinger
- When
- August 19, 2:00 AM CST to 7:00 AM CST
- Where
- Bollinger forecast zone
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. Visibility was reduced to one-quarter mile or less at times in the dense fog.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. Visibility was reduced to one-quarter mile or less at times in the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 1:14 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 214 AM CDT Tue Aug 19 2014 .SHORT TERM...(Today through Thursday night) Issued at 214 AM CDT TUE AUG 19 2014 Short term weather continues to be somewhat active. Aside from patchy/areas of dense fog early this morning, only a few high clouds are expected to track across the region. An MCS located over north central Kansas at the time of this writing should weaken considerably on its southeast trek, and should there be anything left of it later this morning, it should pass by to our south and west. Precipitation chances are expected to make their way into the forecast this afternoon as a short wave pushes a weak cold front toward the lower Ohio valley. Due to lack of deeper moisture models not showing much in the way of convection before 18Z, but after that precipitation chances should begin to increase from the northwest with the approach of the aforementioned boundary. With decent flow aloft over a moderately unstable airmass in place, a few storms could become strong to severe Tuesday afternoon into the evening hours, especially over most of southern Illinois and northwest Kentucky, and all of southwest Indiana. Large hail and damaging winds will be the primary threats. Models show the short wave outrunning the surface boundary late Tuesday night, and with H5 heights beginning to increase at that point, the boundary never quite makes it into our CWA and gets pushed back to the north and east as a warm front. Precipitation chances will begin to diminish from southwest to northeast on Wednesday as an upper ridge over the southern plains begins to build northeast across our region . This trend will continue through Thursday as the ridge continues to overspread the area. At this time it looks like Thursday night will be dry as the upper ridge takes control. Unfortunately with the approach of the ridge, the resultant compression/warming of the air will raise temperatures to near normal levels (mid 90s) the latter half of the short term period. This combined with dewpoints around 70 degrees will produce heat indices near the century mark for most if not all of our CWA both Wednesday and Thursday afternoon. .LONG TERM...(Friday through Monday) Issued at 214 AM CDT TUE AUG 19 2014 The long term will be dominated by an upper level ridge over the Lower and Middle Mississippi Valley. This will help to stabilize the atmosphere as the tropospheric profile undergoes a drying trend. Consequently, any slight chance for showers and thunderstorms will likely be shunted north and east of the immediate forecast area through the weekend. The main concern during this time will be the heat and humidity as the hottest weather of the year takes hold. Highs in the mid to upper 90s will combine with relatively high humidity to push heat index readings to the 100 to 105 degree range each afternoon. Given the anticipated prolonged nature of this event, I see little reason why a Heat Advisory will not be issued later this week for peak afternoon heat indices between 100 and 105 for at least four consecutive days. Will continue to monitor and adjust forecast as necessary. && .AVIATION... Issued at 214 AM CDT TUE AUG 19 2014 Despite some high clouds, MVFR/IFR fog is again expected late tonight at many locations, with vsby drops to LIFR possible especially at KCGI. In addition, some IFR cigs may form. Isolated showers and storms are possible toward Tue afternoon, but the probabilities are still too low to include in TAFs. Light to calm sfc winds tonight will pick up from the southwest around 5 kts after 13z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/FIRE WX...JP LONG TERM/AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1137 PM CDT MON AUG 18 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-200445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1137 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PATCHY DENSE FOG IS POSSIBLE AREA WIDE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PERIOD OF SCATTERED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE AT SOME POINT IN THE TUESDAY THROUGH TUESDAY NIGHT TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS SHOULD ANY STORMS BECOME SEVERE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY. A VERY SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST OVER FAR EAST PORTIONS OF SOUTHWEST INDIANA AND THE KENTUCKY PENNYRILE REGION THURSDAY THROUGH FRIDAY. PEAK AFTERNOON HEAT INDEX VALUES ARE FORECAST TO REACH AROUND 100 DEGREES FROM MID WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AND TUESDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 239 AM CDT TUE AUG 19 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191400- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 239 AM CDT TUE AUG 19 2014 ...PATCHY DENSE FOG HAS DEVELOPED OVER PARTS OF THE REGION... THE COMBINATION OF MOSTLY CLEAR SKIES...CALM TO VERY LIGHT WINDS...AND ABUNDANT LOW LEVEL MOISTURE HAS CAUSED PATCHY DENSE FOG TO FORM OVER SELECTED AREAS OF THE QUAD STATE REGION. VISIBILITIES MAY BE REDUCED TO A QUARTER MILE OR LESS AT TIMES...SO PERSONS TRAVELING ACROSS THE REGION SHOULD DRIVE WITH EXTREME CAUTION...USE LOW BEAM HEADLIGHTS...AND ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS.
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536333, 536334, 536335, 536336, 536337, 536338, 536339, 536340, 536341, 536342, 536343.